Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 20, 2017, 4:40 PM EDT for Hancock County, Rush County, Shelby County, Indiana. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2017, 4:40 PM EDT (20:40 UTC)
- Expired
- Mar 20, 2017, 5:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Hancock County, IN, Rush County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 62 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 4:52 PM EDT | HAIL 0.5 | 1 N Morristown, IN | . |
| Mar 20, 5:00 PM EDT | HAIL 0.5 | 1 Ene Rushville, IN | . |
| Mar 20, 5:02 PM EDT | HAIL 1.75 | 1 Wsw Arlington, IN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1809 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
730
WUUS53 KIND 202040
SVRIND
INC059-139-145-202115-
/O.NEW.KIND.SV.W.0024.170320T2040Z-170320T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
440 PM EDT MON MAR 20 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Northeastern Shelby County in central Indiana...
Southern Hancock County in central Indiana...
Rush County in central Indiana...
* Until 515 PM EDT.
* At 440 PM EDT, a severe thunderstorm was located near Greenfield,
or 15 miles north of Shelbyville, moving southeast at 40 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Greenfield, Rushville, New Palestine, Morristown, Carthage,
Manilla, Moscow and Arlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3946 8558 3974 8590 3981 8571 3969 8530
3966 8530
TIME...MOT...LOC 2040Z 297DEG 36KT 3975 8576
HAIL...1.25IN
WIND...<50MPH
$$
MK2 follow-up statements
973
WWUS53 KIND 202056
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
456 PM EDT MON MAR 20 2017
INC059-202105-
/O.CAN.KIND.SV.W.0024.000000T0000Z-170320T2115Z/
Hancock IN-
456 PM EDT MON MAR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HANCOCK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3946 8558 3964 8573 3970 8564 3970 8563
3971 8563 3976 8555 3969 8530 3966 8530
TIME...MOT...LOC 2055Z 297DEG 36KT 3968 8558
$$
INC139-145-202115-
/O.CON.KIND.SV.W.0024.000000T0000Z-170320T2115Z/
Shelby IN-Rush IN-
456 PM EDT MON MAR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN SHELBY AND CENTRAL RUSH COUNTIES...
At 455 PM EDT, a severe thunderstorm was located 8 miles northwest of
Rushville, or 15 miles northeast of Shelbyville, moving southeast at
40 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Rushville, Carthage, Moscow, Arlington and Manilla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3946 8558 3964 8573 3970 8564 3970 8563
3971 8563 3976 8555 3969 8530 3966 8530
TIME...MOT...LOC 2055Z 297DEG 36KT 3968 8558
HAIL...1.25IN
WIND...<50MPH
$$
MK424
WWUS53 KIND 202109
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
509 PM EDT MON MAR 20 2017
INC145-202117-
/O.CAN.KIND.SV.W.0024.000000T0000Z-170320T2115Z/
Shelby IN-
509 PM EDT MON MAR 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3946 8558 3955 8563 3961 8563 3962 8557
3968 8549 3968 8546 3970 8539 3969 8530
3966 8530
TIME...MOT...LOC 2107Z 296DEG 33KT 3963 8545
$$
INC139-202115-
/O.CON.KIND.SV.W.0024.000000T0000Z-170320T2115Z/
Rush IN-
509 PM EDT MON MAR 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CENTRAL RUSH COUNTY...
At 507 PM EDT, a severe thunderstorm was located over Rushville, or
16 miles west of Connersville, moving southeast at 40 mph. At 502
PM, law enforcement report golf ball size hail 1 mile west-southwest
of Arlington.
HAZARD...Golf ball size hail.
SOURCE...Law enforcement.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Rushville, Moscow and Manilla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3946 8558 3955 8563 3961 8563 3962 8557
3968 8549 3968 8546 3970 8539 3969 8530
3966 8530
TIME...MOT...LOC 2107Z 296DEG 33KT 3963 8545
HAIL...1.75IN
WIND...<50MPH
$$
MKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:47 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Mar 20, 2:47 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 247 PM EDT Mon Mar 20 2017 .UPDATE... The SYNOPSIS, NEAR TERM, SHORT TERM, and LONG TERM sections have been updated below. && .SYNOPSIS... Issued at 247 PM EDT Mon Mar 20 2017 Rain chances will persist across the area into Tuesday as a couple of cold fronts move through the area. After a brief break mid week, frequent rain chances will return to the area late week into the weekend as a couple of low pressure systems move through. Other than a brief cooldown mid week, temperatures will remain near to above average. && .NEAR TERM.../Rest of This Afternoon and Tonight/ Issued at 247 PM EDT Mon Mar 20 2017 An area of thunderstorms, some severe, will continue to march across roughly the northeast half of central Indiana during this afternoon. With the elevated nature of the storms, large hail should continue to be the primary threat. Will use a pre-first period in the text products to account for this area of storms. Temperatures will be tricky this afternoon as warm air sneaks into the area with an area of low pressure. Confidence is low on how this works out, especially with a persistent cold area across the middle of the forecast area. Low chances for rain will linger across the eastern half or so of the forecast area after 00Z for a few hours. The remainder of the night will be dry with forcing exiting the area. Models are hinting at some low clouds developing overnight, so will keep skies mostly cloudy. Stayed with the blend for low temperatures. && .SHORT TERM.../Tuesday through Thursday/ Issued at 247 PM EDT Mon Mar 20 2017 Models are close enough that the model blend initialization was accepted for most items. A weakening cold front will move into the area on Tuesday along with some upper forcing. However, the upper forcing doesn't look as good as it did yesterday at this time. Thus have lowered PoPs into the slight chance category most areas Tuesday afternoon. As drier air works in Tuesday night, PoPs will be confined to the southern half of the area and to the evening hours. PoPs will still only be slight chance. High pressure will then bring in drier air for Wednesday and Wednesday night. Thus will continue a dry forecast. Warm advection aloft on Thursday will increase the clouds and provide some lift, but the lower levels will remain dry. Thus feel a dry forecast looks good for Thursday. Stayed with the model blend for temperatures. Low temperatures Tuesday night and Wednesday night could lead to freeze warnings for the far southern counties those nights. && .LONG TERM.../Thursday Night Through Monday/ Issued at 247 PM EDT Mon Mar 20 2017 Models are close enough that the model blend initialization was accepted for most items. The long term looks to be wet with frequent chances for rain. A warm front could bring some rain Thursday night, but better chances for rain will arrive with an upper low and surface low pressure system later Friday night into the weekend. Another system may move in for early next week and bring more chances for rain. The systems look to bring in warm air for much of the long term, with highs in the 60s for most days. && .AVIATION /Discussion for the 20/1800Z TAF Issuance/... Issued at 117 PM EDT Mon Mar 20 2017 A cluster of thunderstorms west and northwest of LAF will continue gradually pushing to the ESE this afternoon. Currently expect convection into LAF around 18Z. There seems to have recently been a bit of weakening associated with the portion of storms that will affect LAF. Inserted a TEMPO to account for heavier thunderstorm pockets that may move over the site. Could not get a clear signal via nearby obs as to what kind of a wind shift/gust we may see with these storms. Thus, did not currently account for any significant change. Currently expect convection to move east of LAF by 20Z. There remains a possibility that convection could side-swipe IND around 20-22Z. Accounted for this with VCTS and MVFR ceilings. Confidence not high that IND will be impacted. Otherwise...VFR conditions to start for HUF and BMG. Bufkit soundings imply that all TAF sites may see deteriorating conditions late in the period...to MVFR and then IFR ceilings this evening and overnight. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM...50 AVIATION...MRD
Hazardous weather outlook, Mar 20, 3:50 PM EDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 350 PM EDT Mon Mar 20 2017 INZ021-030-031-037>042-046>049-054>057-065-212000- Carroll-Clinton-Howard-Boone-Tipton-Hamilton-Madison-Delaware- Randolph-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush- Decatur- Including the cities of Frankfort, Kokomo, Anderson, Muncie, Indianapolis, and Shelbyville 350 PM EDT Mon Mar 20 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Thunderstorms possible this afternoon. Isolated severe storms possible as well. Hazards: Large hail. Cloud to ground lightning. Timing: Highest threat for severe will be before 600 PM. Storms are possible through 800 PM. Discussion: A frontal system will move through the area. Shower and scattered thunderstorm activity is expected near the frontal zone. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Thunderstorm activity is possible Saturday and Saturday night. Severe storms are not expected at this time. Discussion: Another frontal system may affect the area towards the end of the week, bringing with it additional chances for shower and thunderstorm activity towards the end of the week and on into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but spotters are encouraged to report any hail observed. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ028-029-035-036-043>045-051>053-060>064-067>072-212000- Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-Putnam-Vigo- Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Crawfordsville, Terre Haute, Bloomington, Columbus, Vincennes, Bedford, and Seymour 350 PM EDT Mon Mar 20 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Thunderstorms are possible. Hazards: Cloud to ground lightning and small hail. Timing: Through 800 PM EDT tonight. Discussion: A frontal system will move through the area. Shower and scattered thunderstorm activity is expected near the frontal zone. Some of the stronger storms may contain small hail through early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Thunderstorm activity is possible Saturday and Saturday night. Severe storms are not expected at this time. Discussion: Another frontal system may affect the area towards the end of the week, bringing with it additional chances for shower and thunderstorm activity towards the end of the week and on into next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Mar 20, 4:24 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
424 PM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 NE WILLIAMS CREEK 39.91N 86.13W
03/20/2017 M0.88 INCH MARION IN PUBLIC
REPORTED AT NORA, IN.
&&
BHHLocal storm report, Mar 20, 4:26 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 PM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 SSE CASTLETON 39.89N 86.05W
03/20/2017 E1.00 INCH MARION IN PUBLIC
.
&&
AWLocal storm report, Mar 20, 4:27 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
427 PM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL ZIONSVILLE 39.95N 86.26W
03/20/2017 E1.25 INCH BOONE IN PUBLIC
REPORT VIA TWITTER.
&&
KEHLocal storm report, Mar 20, 4:34 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
434 PM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 W ZIONSVILLE 39.95N 86.29W
03/20/2017 U1.00 INCH BOONE IN PUBLIC
HEAVY HAIL FELL FOR 15-25 MINUTES.
&&
BHHLocal storm report, Mar 20, 4:35 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 NE WILLIAMS CREEK 39.92N 86.12W
03/20/2017 U1.00 INCH MARION IN PUBLIC
.
&&
BHHLocal storm report, Mar 20, 4:39 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
439 PM EDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 1 NW CARMEL 39.98N 86.12W
03/20/2017 U0.50 INCH HAMILTON IN PUBLIC
.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 8:04 AM EDT | Special Weather Statement | IND | Vermillion, Vigo | 41 min |
| Mar 20, 10:40 AM EDT | Special Weather Statement | IND | Owen | 35 min |
| Mar 20, 11:26 AM EDT | Special Weather Statement | IND | Brown, Monroe | 34 min |
| Mar 20, 1:20 PM EDT | Severe Thunderstorm Warning | IND | Warren | 40 min |
| Mar 20, 1:57 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 33 min |
| Mar 20, 2:26 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe | 34 min |
| Mar 20, 2:55 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 35 min |
| Mar 20, 3:28 PM EDT | Severe Thunderstorm Warning | IND | Boone | 32 min |
| Mar 20, 4:00 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hancock, Madison, Marion | 45 min |
| Mar 20, 5:12 PM EDT | Severe Thunderstorm Warning | IND | Rush | 20 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.